Iowa, 2006

Hail in Iowa, May 16, 2006

May 16, 2006 · NWS DMX · 1 event in 1 county or zone

Iowa remained in a large scale circulation around an upper level low pressure to the east. The atmosphere was marginally unstable with lifted indices in the -1 to -2 C.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
$3,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Iowa remained in a large scale circulation around an upper level low pressure to the east. The atmosphere was marginally unstable with lifted indices in the -1 to -2 C. range and CAPE values of 400 to 500 J/kg. The freezing level was quite low, in the 8500 to 9000 foot range. Thunderstorms formed during the early afternoon hours. One of the storms became severe over Poweshiek County and dropped nickel size hail east of Montezuma. Enough hail fell to cover the ground in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 16, 2:10 AM CST, 11 hours 35 minutes earlier.

Area forecast discussion, May 16, 2:10 AM CST, 11 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
310 AM CDT TUE MAY 16 2006

.DISCUSSION...H500 LOW CONTINUES TO DRIFT EAST WHILE ELONGATING
RESULTING IN A MORE SHEARED OUT FEATURE WITH TIME. EASTERLY SPOKES
OF ENERGY CONTINUE TO ROTATE WITHIN FLOW WESTWARD INTO GREAT LKS AND
IA TONIGHT. AT THE SFC...WEAK WAVES EVIDENT IN THE PRESSURE FIELD
THOUGH WIND SHIFTS ARE MINOR IF ANY. WITH THE PAST FEW DAYS
CONTINUING TO INDICATE WARMING AT LOWER LAYERS...LAPSE RATES HAVE
STEEPENED AND FOR THE 2ND DAY IN A ROW ISOLD THUNDER HAS OCCURRED
OVER PARTS OF THE CWA. LEFTOVER CONVECTIVE ELEMENTS NOW HEADING THRU
REGION THIS EVENING AND EARLY MORNING HOURS. TREND WILL CONTINUE
THIS AFTERNOON AS LOW DRIFTS TO THE EAST WITH WEAKENING INFLUENCE
HERE. RIDGE OF HIGH PRESSURE CONTINUES TO BUILD SOUTH FROM CANADA
WITH LITTLE EAST MOVEMENT TONIGHT. AVIATION TNT SHOWS CIGS HAVE
LIFTED TO VFR WITH HINT AT LOWER TO MVFR CATEGORY BY EARLY MORNING
HOURS.

.SHORT TERM (TODAY>>THUR NIGHT)...CONCERNS THIS PERIOD WILL BE AREAL
EXTENT OF THUNDER CHANCES TODAY ALONG WITH TEMPS. NAM/RUC/GFS MODELS
HAVE HANDLED SYSTEM SIMILARLY WITH SOME DIFFERENCES. MON SAW NAM MOS
GUIDANCE OFFERING A MUCH BETTER SOLN FOR THE DAY. CLOUD COVER ALSO
SHOWING THAT AREAS OF SUN/W CLOUD MIX AGAIN THIS AFTERNOON. MODELS
CONTINUE TO PICK UP ON INSTABILITY AS WELL AS WARMING TEMPS. TQ
INDEX NEAR 16 AGAIN THIS PM...WITH MID LVL LAPSE RATES NEAR 6.5
C/KM. BEST CHANCES FOR PM DEVELOPMENT WILL BE EAST AS MOISTURE
TRANSPORT LIMITED TO THE EAST HALF OF THE CWA FOR TODAY. WITH
APPROACH OF SYSTEM FOR WED...SOUNDINGS QUITE INTERESTING FOR THE
DAY. STEEP LAPSE RATES WITH BRISK NW WINDS ALOFT...DRY PBL INDICATE
ANY TSRA THAT DO DEVELOP MAY BRING MUCH HIGHER WIND BURSTS TO SFC.
QPF MINIMAL AS INDICATED BY MODELS DUE TO DRY LAYER TO H700. AFTER
FROPA...GFS AND NAM AT ODDS WITH WHAT TO DO WITH COLD PUSH. GFS
DOESNT INDICATE PUSH AS FAR SOUTH...CONSEQUENTLY FORCING INCREASES
ALONG BOUNDARY ERLY THURS. NAM/GEM SHOW FORCING AND NORTHERN WAVE
LATE THURS/EARLY FRI. PREFERRING GEM/NAM SOLN THIS PACKAGE. TEMPS
REMAIN NEAR NORMAL TO SLIGHTLY BELOW NORMAL AFTER WED.

.EXTENDED (FRIDAY>>MONDAY)...MODELS OFFERING DIFFERING SOLNS FOR
PERIOD. 12Z EURO SUGGESTS FRONT WILL BE PUSHED FARTHER WEST AND
SOUTH WHILE GEM/GFS BOTH INDICATE SOME ENERGY DRIVING SE ALONG
BAROCLINIC ZONE OVER N AND C PLAINS. WILL LEAN TOWARD CHANCE -SHRA
FRI OVER SW AND WL PASS ALONG TO DAY SHIFT. WITH POTENTIAL FOR
CLOUDS AND SOME SHOWERS...LOWER DELZ...WILL ALSO GO WITH LOWER
HIGHS. SAT AND SUN LOOK RELATIVELY QUIET THOUGH RETURNING WAA IS
KEY. GEM SHOWS COOLER SOLN THRU WEEKEND WHILE BOTH EURO/GFS
BEGINNING TO BUILD RIDGE EAST. CONFIDENCE REMAINS SOMEWHAT LOW THIS
PERIOD...SO WILL PASSING ALONG TO DAY SHIFT THAT ENS GUIDANCE
SUGGESTS INCREASING TSRA CHANCES FOR LATE WEEKEND AND EARLY NEXT
WEEK. GFS HAS RIDGE AGAIN BUILDING EAST BY EARLY NEXT WEEK WITH
SUMMERTIME HEAT NOT FAR BEHIND.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

REV
Hazardous weather outlook, May 16, 4:33 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
533 AM CDT TUE MAY 16 2006

IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085-
086-096-097-171115-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER-
HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-
POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS-
533 AM CDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY ALONG OR EAST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS WEDNESDAY AFTERNOON AND EVENING.
AN ISOLATED THUNDERSTORM MAY PRODUCE WIND GUSTS TO 65 MPH ALONG WITH
PENNY SIZED HAIL. THERE WILL BE A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS
SUNDAY NIGHT ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT AND IS NOT
ANTICIPATED FOR WEDNESDAY.

IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>084-
092>095-171115-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-
CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-
ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD-
DECATUR-WAYNE-
533 AM CDT TUE MAY 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
GENERALLY ALONG OR WEST OF INTERSTATE 35.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED NON-SEVERE THUNDERSTORMS MAY OCCUR THIS AFTERNOON
AND EVENING ACROSS THE OUTLOOK AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF MAINLY NON-SEVERE THUNDERSTORMS SUNDAY NIGHT
ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The radar

The Des Moines radar (KDMX), 108 km away, was scanning. The volume nearest the first event began at 19:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Poweshiek

When
May 16, 1:45 PM CST
Where
Poweshiek County, 5 mi E of Montezuma
Measured
0.88 in hail
Property damage
$3,000
Crop damage
$3,000
Reported by
GENERAL PUBLIC
Coordinates
41.583, -92.433

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5507469.